Send to

Choose Destination
See comment in PubMed Commons below
J Child Neurol. 2009 Dec;24(12):1543-6. doi: 10.1177/0883073809348796. Epub 2009 Sep 22.

Pathological evidence of vacuolar myelinopathy in a child following vigabatrin administration.

Author information

  • 1Section of Neurology, Department of Medicine, University of Manitoba, Winnipeg, Canada.


Vigabatrin, a gamma-aminobutyric acid (GABA) aminotransferase- inhibiting drug used for seizure control, has been associated with white matter vacuolation and intramyelinic edema in animal studies. Similar pathological lesions have never been described in the central nervous system of human participants treated with the drug. Described here is a child with quadriparetic cerebral palsy secondary to hypoxic-ischemic brain injury following premature birth, who received vigabatrin for the treatment of infantile spasms at 9 months of age. A severe deterioration of neurologic function immediately followed the initiation of vigabatrin, and the child died 3 weeks later. Neuropathological examination revealed white matter vacuolation and intramyelinic edema. This represents the first reported case of vigabatrin-induced intramyelinic edema in humans. It validates the concerns regarding vigabatrin safety in infants and individuals with preexisting abnormalities of myelin.

[PubMed - indexed for MEDLINE]

LinkOut - more resources

Full Text Sources

Other Literature Sources

PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center